Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 418, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2003, 10:18 PM EDT for 4 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 10:18 PM EDT (02:18 UTC)
- Expired
- Aug 4, 2003, 11:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Banks County, GA, Hall County, GA, Jackson County, GA, Madison County, GA
The radar
The Greer radar (KGSP), 138 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 7:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2177 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
734
WUUS52 KFFC 050218
SVRATL
GAC011-139-157-195-050300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1014 PM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HALL COUNTY IN NORTH CENTRAL GEORGIA
SOUTHERN BANKS COUNTY IN NORTHEAST GEORGIA
JACKSON COUNTY IN NORTHEAST GEORGIA
NORTHERN MADISON COUNTY IN NORTHEAST GEORGIA
* UNTIL 1100 PM EDT
* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES EAST OF HOMER TO
OAKWOOD...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ARCADE...
COMMERCE...DANIELSVILLE...GAINESVILLE...GAINESVILLE MILLS...
GILLSVILLE...HOMER...ILA...JEFFERSON...MAYSVILLE...NICHOLSON...
OAKWOOD...PENDERGRASS...TALMO AND WESTSIDE.
HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3442 8336 3435 8373 3422 8398 3406 8367
3406 8335 3414 8307
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:58 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 4, 9:58 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 925 PM EDT MON AUG 4 2003 .OVERVIEW...UPPER-LEVEL PATTERN PERSISTS. STRONG UPPER-LEVEL RIDGE WESTERN U.S. AND UNSEASONABLY STRONG AND AMPLIFIED TROUGH EASTERN U.S. NUMEROUS EMBEDDED SHORT WAVES IN NW FLOW ALOFT KEEPING A CONNECTIVELY ACTIVE PATTERN ACROSS THE EASTERN STATES. THIS WILL CONTINUE THROUGH WED...THEN AS TROUGH AXIS SHIFTS SLIGHTLY FURTHER EAST THU-FRI...EXPECT BEST CONVECTIVE AXIS TO SHIFT FURTHER EAST INTO NC/SC AS WELL. TROUGH WILL THEN FILL OVER THE WEEKEND AS BERMUDA RIDGE TRIES TO BUILD WESTWARD...PUTTING GA SOLIDLY BACK IN A DIURNAL CONVECTIVE PATTERN...WITH AMPLE TROPICAL MOISTURE. OVERALL...NOT MUCH CHANGE TO THIS ENDLESS...WET AND STORMY SUMMER. .SHORT TERM...SHORT WAVE MOVING THROUGH N GA THIS EVENING...WITH OTHERS UPSTREAM TOWARD W TN/AR/MO. EXPECT LINE OF STRONG CONVECTION WITH FIRST SHORT WAVE TO CONTINUE THROUGH TERMINATION OF WATCH PERIOD...BUT GRADUALLY DIMINISH AS IT MOVES TOWARD ATL-AHN. ACTIVITY WILL LIKELY MAKE IT SOUTH OF ATL-AHN BEFORE COMPLETELY DIMINISHING...HOWEVER. CONCERNED ABOUT NEXT AREA OF CONVECTION UPSTREAM IN KY/TN...BUT MCS DEVELOPMENT AND TRACK LIKELY TO TAKE PLACE FURTHER WEST TONIGHT FROM JBR TO MEI LINE. GIVEN UNCERTAINTY OF SITUATION...WILL UP POPS TO 30% FOR AFTER MIDNIGHT HOURS FOR WESTERN AREAS...LEAVING 20% EASTERN AREA AFTER MIDNIGHT. NO CHANGES PLANNED TO TEMPS OR WINDS AT THIS TIME. MAIN UPDATE WILL BE TO CLEAN UP EVENING WORDING. .EXTENDED...ANOTHER SIGNIFICANT SHORT WAVE WILL AFFECT THE CWA TUE AFTN-EARLY WED. THIS APPEARS TO BRING A SIGNIFICANT THREAT OF SEVERE AND FLOODING TO THE CWA AND NEEDS TO BE WATCHED VERY CAREFULLY BY LATER SHIFTS. AFTER WED...TROUGH AXIS SHIFTS EAST AND FILLS JUST ENOUGH TO REDUCE THE CHANCE OF SHRA/TSRA FOR THE CWA SLIGHTLY. ACTIVITY SHOULD BECOME MORE ISOLD-SCT AND DIURNAL IN NATURE TOWARD THE END OF THE WEEK. EASTERN TROUGH DICTATES CONTINUED BELOW NORMAL TEMPS AND ABOVE NORMAL CLOUD COVER WELL INTO THE EXTENDED. .ATL WATCHES/WARNINGS/ADVISORIES... GA...SEVERE THUNDERSTORM WATCH 838 FOR NORTH GEORGIA UNTIL 1200 AM EDT. RAB
Hazardous weather outlook, Aug 4, 6:25 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 625 PM EDT MON AUG 4 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-050300- 625 PM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING. .SYNOPSIS... A WARM MOIST AIRMASS WILL PERSIST OVER NORTH AND CENTRAL GEORGIA THROUGH TONIGHT AS A WEAK SURFACE BOUNDARY MEANDERS ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SWEEP ACROSS THE TENNESSEE VALLEY LATE TONIGHT. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE PRIMARY THREAT BEING LOCALLY HEAVY RAIN WHICH COULD PRODUCE FLOODING. FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA THROUGH THE EVENING. WITH CAPES AROUND 2500 AND LIFTED INDICES IN THE MINUS 2 TO MINUS 4 RANGE...SOME OF THE STORMS MAY BE SEVERE. THE BEST CHANCE FOR THUNDERSTORMS THROUGH THE EVENING WILL BE NORTH OF AN ATLANTA TO ATHENS LINE. WITH THE LOSS OF DAYTIME HEATING THE THREAT OF THUNDERSTORMS WILL LESSEN AFTER MIDNIGHT. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS...SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 4, 5:58 PM EDT, 4 hours 20 minutes before
GAZ003-004-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 558 PM EDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN WHITFIELD AND CATOOSA COUNTIES UNTIL 630 PM EDT... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COHUTTA...MOVING SOUTHEAST AT 10 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 7:00 PM EDT, 3 hours 18 minutes before
GAZ011-012-019-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 700 PM EDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...INTENSE LIGHTNING...AND HEAVY RAIN IN FLOYD...CHATTOOGA AND GORDON COUNTIES UNTIL 730 PM EDT... AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN CHATTOOGA COUNTY... MOVING SOUTHEAST AT 15 MPH. THIS ACTIVITY SHOULD BE DIMINISHING OVER THE AREA BY 730 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 4, 8:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM LAFAYETTE GA 0.75 INCH HAIL
08/04/03 WALKER REPORTED BY WALKER COUNTY
911.
0615 PM LAFAYETTE GA WIND DAMAGE
08/04/03 WALKER NUMEROUS TREES DOWN.
REPORTED BY WALKER COUNTY
911.
0615 PM LAFAYETTE GA 0.75 INCH HAIL
08/04/03 WALKER REPORTED BY WALKER COUNTY
911.
0630 PM VILLANOW GA 0.75 INCH HAIL
08/04/03 WALKER PUBLIC REPORT.
0745 PM CALHOUN GA 0.88 INCH HAIL
08/04/03 GORDON PUBLIC REPORT.
0815 PM NAOMI GA FLOODING
08/04/03 WALKER CONVENIENCE STORE FLOODED
BY SEVERAL INCHES OF
WATER. PUBLIC REPORT.Local storm report, Aug 4, 10:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1006 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM LAFAYETTE GA 0.75 INCH HAIL
08/04/03 WALKER REPORTED BY WALKER COUNTY
911.
0615 PM LAFAYETTE GA WIND DAMAGE
08/04/03 WALKER NUMEROUS TREES DOWN.
REPORTED BY WALKER COUNTY
911.
0615 PM LAFAYETTE GA 0.75 INCH HAIL
08/04/03 WALKER REPORTED BY WALKER COUNTY
911.
0630 PM VILLANOW GA 0.75 INCH HAIL
08/04/03 WALKER PUBLIC REPORT.
0745 PM CALHOUN GA 0.88 INCH HAIL
08/04/03 GORDON PUBLIC REPORT.
0815 PM NAOMI GA FLOODING
08/04/03 WALKER CONVENIENCE STORE FLOODED
BY SEVERAL INCHES OF
WATER. PUBLIC REPORT.
0906 PM CASSVILLE GA 1.75 INCH HAIL
08/04/03 BARTOW REPORTED BY BARTOW COUNTY
911.
0910 PM WHITE GA 1.00 INCH HAIL
08/04/03 BARTOW PUBLIC REPORT.
0910 PM CARTERSVILLE GA 0.75 INCH HAIL
08/04/03 BARTOW PUBLIC REPORT.
0912 PM CARTERSVILLE GA 1.25 INCH HAIL
08/04/03 BARTOW PUBLIC REPORT.
0915 PM CARTERSVILLE GA 0.75 INCH HAIL
08/04/03 BARTOW PUBLIC REPORT.
0915 PM WHITE GA 0.75 INCH HAIL
08/04/03 BARTOW PUBLIC REPORT.
0915 PM WHITE GA 1.00 INCH HAIL
08/04/03 BARTOW PUBLIC REPORT.
0917 PM HOMER GA 0.75 INCH HAIL
08/04/03 BANKS PUBLIC REPORT.
0921 PM WHITE GA 1.00 INCH HAIL
08/04/03 BARTOW PUBLIC REPORT.
0929 PM WOODSTOCK GA 0.75 INCH HAIL
08/04/03 CHEROKEE PUBLIC REPORT.
0940 PM WOODSTOCK GA 1.00 INCH HAIL
08/04/03 CHEROKEE PUBLIC REPORT.
0940 PM ACWORTH GA 1.00 INCH HAIL
08/04/03 COBB PUBLIC REPORT.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:36 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 24 min |
| Aug 4, 9:01 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee | 29 min |
| Aug 4, 9:13 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 32 min |
| Aug 4, 9:32 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb | 28 min |
| Aug 4, 9:39 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson | 36 min |
| Aug 4, 10:39 PM EDT | Flash Flood Warning | FFC | Banks | 2 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.